Get your Health question answered in 3 easy steps

123 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes dark green colored stools and gas?

Answered by
Dr.
Dr. Yogesh D

General & Family Physician

Practicing since :2009

Answered : 701 Questions

default
Posted on Fri, 22 Aug 2014 in Liver and Gall Bladder
Question: I have always felt like I need to poop even right after i have pooped since saturday, my grandma died of colon cancer so i am worried about that, i have also been really gassy, but the gas doesn't relieve the need to poop. It has also been difficult to poop since saturday and when i am able to get something out it is stringy poop. My poop has also been a dark green color for about 5-6 weeks. The green poop could be caused by a respiratory/allergy issue that i just recieved a steroid shot for and Cefdinir 300mg capsules. Do respiratory issues cause green poop? And what is going on with my bowels? I know i'm young to be scared of colon cancer, but that doesn't mean that its impossible.
doctor
Answered by Dr. Yogesh D 4 hours later
Brief Answer:
Do not worry, does not sound like cancer.

Detailed Answer:
Hi,

Thanks for posting your query.

First of all let me assure you that your symptoms do not sound like cancer.

Since you have developed these symptoms recently, I suspect you are suffering from an intestinal infection, particularly because you have received antibiotics and steroids for respiratory infection/allergy. Antibiotics with steroids can cause secondary infections particularly in intestines and this is what is going on with you I suppose.

Green poop is a clear indication of intestinal infection, and all your symptoms can be attributed to that.

My suggestion for you is to go back to your PCP and get yourself examined completely and ask for stool examination, stool culture to isolate the bacteria causing the infection. You should also get a routine blood test done like CBC. Once you get the tests done, appropriate antibiotics (which do not cause similar side effects) can be prescribed by your doctor.

I hope this answers your query.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Yogesh D 30 minutes later
Thanky you for the response, but i dont really think that my intestinal issues can be attributed to the antibiotics, i just started the antibiotics today and my wierd gassy and constipated feeling has gone on since saturday, also the green poop has been happening for about a month and a half which is the same length as my respiratory infection. Are you sure that the green stool could not be attributed to mucus drainage from my chest or sinus congestion? Also, i'm glad to here that it doesnt sound like cancer, and are you sure that my intestinal issues cannot be attributed to just like simple diet. The night/day before this started I had eaten fast food fried chicken and then like 6-7 beers, then the next day i had a fast food burger and fries. Then when i went home to poop is when i started feeling the symptoms?
doctor
Answered by Dr. Yogesh D 14 minutes later
Brief Answer:
Makes things clear now, infection to be ruled out.

Detailed Answer:
Hello again,

Thank you for writing back to me with these details. Now I understand what is going on.

You have two issues, that is green stools since about a month and feeling gassy and abdominal discomfort since a few days.

Abdominal discomfort/feeling gassy, as you have detailed started recently and as you have noted, have an association with fast foods and alcohol consumption, and yes, both alcohol and fast foods/fried chicken etc., can indeed cause such symptoms. This symptom of yours seems to have been made worse by green stools which is going on from about a month.

To me it appears as a low grade intestinal infection secondary to antibiotics and steroid therapy for respiratory infection... this low grade infection has predisposed you to develop gassy and bloated feeling after consumption of fast food and alcohol.

My suggestion still is to go for stool examination, however, I would like to add one thing, you will most certainly benefit from taking PPIs such as omeprazole 20 mg twice a day for 10 days.

Please do follow my advice as given in the earlier response and add omeprazole 20 mg twice a day, before meals to that.

I hope this clears your doubts.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Yogesh D 15 minutes later
Thank you for further response. When i spoke to my doctor about my respiratory infection and recieved my antibiotics i mentioned to him the i was having green stool. He said that if that has not cleared up after my round of antibiotics to talk to him about the green stool. Do you think that i should wait to see if it was related to my respiratory infection or should i go back and insist on a stool test? And is there an over the counter omeprazole that i can go buy?
doctor
Answered by Dr. Yogesh D 6 minutes later
Brief Answer:
You can go back to your doctor.

Detailed Answer:
Hello again,

You should go back to your doctor and get a stool test done.

Prilosec 20 mg is omeprazole available OTC.

Hope this helps, please feel free to write back if you need further clarifications or else please close the thread and evaluate the answers.

Wishing you good health.

Regards,
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Lab Tests

Recent questions on  Cefdinir

doctor1 MD

My son is 12 months 24 pounds. He had a runny nose for 2 weeks then started to vomit (once a day for 3 days). I took him to the doctor and he gave him antibiotic cefdinir in a 5 day course. Today is his last day on that antibiotic which he has taken before as he has recurrent ear infections. He started to have diarrhea the the same day I took him to the doctor (the first me it was very smelly and watery and he would go right after drinking milk. I changed his diet and things seemed to improve but he is still not 100% back to normal. I took him to another doctor and she said he had a viral stomach infection and told me to finish the course of antibiotic. He has not vomited anymore but he still has loose stools (the water separated from the milk) and it doesn't smell. I wonder if the loose stools that happened twice a day are still there (though without the foul smell of the first day) because of 1) antibiotic, 2) the viral infection is still getting our of his system or 3) he might have amoeba.
Any help would be gladly appreciated.

doctor1 MD

I am a heart patient, and my cardiologist did not prescribe this antibotic for me, and I didnt get it at regular drugstore, cause I was 50 miles away, I am on Entresto, and several other heart pills, is it ok for me to take the Cefdnir 300...

doctor1 MD

I need someone who is an expert with antibiotics. I have an infection that has been going on since 9/10/17. Amoxicillin is totally ineffective, Amox-clav is somewhat effective but 20 days would not completely kill the bacteria. Cefdinir is more...

doctor1 MD

I have an ear infection that has been going on since 9/10/2017. Amoxicillin was totally ineffective, Amox-Clav the generic version of augmentin was slightly effective, 20 days of 875 mg one pill every 8 hours suppressed the infection but it came...

doctor1 MD

I have sinus prob and went to my general md tues this week. He gave me a steroid shot and antibiotics that were sulfate based and gave me bad stomach issues. Went and saw my allergy doc today (thurs) and he changed the antibiotic to cefdinir and gave me another steroid shot due to the swelling. I woke up feeling tense and can t sleep now. I do have acid reflux and take zegrid but took it two hours after the antibiotic as instructed. Is sleeplessness and this tense feeling normal from the shots and cefdinir?

doctor1 MD

Hello, My 20 months old girl is having pneumonia and her stool was in green color since 2days. And I m using nebulizer and cefdinir medicine since 2days. Is there something I need to worry abt her and why her stool in green color???? Thanks in advance for ur advice